AUBURN, Ala. (WRBL) – Auburn City Schools are trained and equipped to act in an emergency as the nationwide fentanyl crisis continues its wake of destruction. The CDC reports fentanyl overdose and poisoning is the number one cause of death for 18-45-year-olds. In addition, the Drug Enforcement Agency is warning about a brightly colored version of the deadly drug called ‘rainbow fentanyl’ made to appeal to kids and teens.

At Auburn City Schools, teams of educators are specially trained to render emergency aid in case of an overdose or poisoning using Narcan at Auburn High and Junior High. Illicit Fentanyl is a powerful synthetic opioid 50-to-100 times more potent than morphine. Just a few grains are deadly. However, Narcan can reverse the destructive impacts immediately if given in time.

“In 2020, we started stocking Narcan or Naloxone with some guidance here in Auburn schools. We have a team dedicated to this specific emergency. Narcan immediately reverses any symptoms,” said ACS Nurse Administrator Kathy McAdory.

The team is trained to spot the signs of an overdose, administer Narcan via a nasal spray, and render aid until medics arrive.

“You may find someone that looks like they are sleeping, but you can’t wake them up. They would have pinpoint pupils if you were to open their eyes. They are likely snoring or not breathing at all,” said McAdory.

So far, Auburn City Schools have not had to use the nasal spray. Narcan is not harmful, even if given to someone who is not overdosing. Narcan is available to anyone. You do not need a prescription. You can buy it at any local pharmacy and have it with you, just in case.

“There should not be a stigma associated with carrying Narcan. It doesn’t say you are a drug user; it just says you can make a difference in someone’s life. So while there is no stigma with EpiPens, there should not be one with Narcan,” said McAdory.

The powerful synthetic opioid has already stolen one Auburn son from his family. Ray and Lee Hornsby pray others can avoid the sorrow they live with daily after their 17-year-old son died from Fentanyl poisoning. Price Hornsby graduated early from Auburn High. Intelligent in the classroom and talented on the wrestling mat, the son and big brother had plans to serve his country in the United States Space Force. On March 26, 2021, Price’s mother walked upstairs to wake her son. She found him dead in his bed.

“He sleeps with his covers over his head, and as I pulled the covers back, I immediately knew. In that very instant, your entire world turns upside down,” said mother Lee Hornsby.

Price’s family believes he had no idea the pill he bought was laced with Fentanyl.

“He had dreams. He had aspirations, and he had struggles. He was a good kid. He made one bad decision, and that decision took his life,” said Ray Hornsby.

Auburn Police have made several drug arrests discovering substances laced with Fentanyl. When it’s detected in the community, it’s the police department’s priority to stop the distribution and arrest the person responsible. Police are aware of numerous Fentanyl poisoning and have used Narcan to bring people back from the brink of death.

On Tuesday, the DEA warned about brightly colored fentanyl pills being distributed across the country. Rainbow fentanyl is made to look like candy and appeal to young people.

“Rainbow fentanyl — fentanyl pills and powder that come in a variety of bright colors, shapes, and sizes — is a deliberate effort by drug traffickers to drive addiction amongst kids and young adults,” DEA administrator Anne Milgram said in a statement. “The men and women of the DEA are relentlessly working to stop the trafficking of rainbow fentanyl and defeat the Mexican drug cartels responsible for the vast majority of the fentanyl that is being trafficked in the United States.”

Auburn police say that they have not detected rainbow fentanyl in our community. Now is the time for parents to speak with their kids about the Fentanyl crisis. If you need help, contact your child’s school or local law enforcement agency. They can help you.